Jump to content
Daybyday

Daybyday: My introduction — can someone help me?

Recommended Posts

Daybyday

Hi everyone. In July I finished a 1-year slow taper of Cymbalta. I was prescribed it for depression and chronic pain. I decided after being on antidepressants for more than 25 years, and dealing with horrendous side effects, that I wanted to go off of them. I initially tapered per doctor’s orders, stepping down in 10-mg increments every 2 weeks from 60 mg to 30 mg, which was too rapid. Then I found advice to do no more than 10% reductions a minimum of 2 weeks at a time. That’s what I did for a year. 

 

I dealt with bad withdrawal during the taper. Brain zaps, anxiety, sweating, cognitive issues, etc. Now, more than 5 months have passed and I still suffer from depression and anxiety, and I’ve gotten back chronic neck pain. I’m going to counseling but it’s having minimal effect. I’m also seeing a functional medicine doctor and doing all I can to heal without drugs. However, I feel utterly hopeless and broken. Can I be relatively mentally healthy eventually? Or am I doomed to requiring antidepressants? Every day is so difficult. I’m barely able to take care of myself and do my job.

 

Thank you,

”Hurting” 

Share this post


Link to post
Gridley

Hello, DaybyDay and welcome to SA.

 

I am sorry you're having these difficulties.  These withdrawal symptoms are due to too-fast tapers.  The second taper, 10% every two weeks, was better than the doctor's version but was twice as fast as we recommend.  At Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.  
  

I believe you can heal and be mentally healthy.  It will likely take some time.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.  Please include any supplements you are taking.
  • Any drugs prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • Link to Account Settings – Create or Edit a signature.
To get you started, and familiarized with the protocols followed by SA, I am linking a few topics so that you have a better understanding of what is recommended here. 

 

 

Antidepressants change the structure of the brain, and it is important to taper slowly in order to give your brain a chance to heal.  Yes, your brain is very used to having these drugs around.  This link explains in more detail:

 

Brain Remodelling

 

You write that it has now been five months since you tapered off Cymbalta.  At this time, reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take longer.  Reinstatement is best done within three months of your final dose, so it might not work--or it might. Please let us know If this is something you want to consider.  If so, after you have completed your signature, we will be in a better position to advise you about the dosage of Cymbalta to reinstate.  Then, after you have stabilized on that dosage, you can begin a slow taper off the drug.  

 

In the meantime, to help you deal with your symptoms, please read these links:

 

 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems. For more tips, please see:

 

 
This is your introduction topic -- the place for you to ask questions, record symptoms, share your progress, and connect with other members of the SA community. I hope you'll find the information in the SA forums helpful for your situation. I'm sorry that you are in the position that you need the information, but am glad that you found us.

  

 

 

Share this post


Link to post
Daybyday

Unfortunately I tossed my remaining Cymbalta 🙁 I’m not sure it’s a good idea to reintroduce it 5+ months later, anyway. 

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy